MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50621
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k163018 (b)(4) investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations via email "regarding the white plastic portion that connects to the stent - while introducing it to place the stent - the white plastic part separated where the stent connects.The separation caused the stent to kink back-up into the catheter.The stent was never fully deployed.The stent could not be advanced any further.A rendezvous procedure was planned and performed.The rendezvous procedure was performed using a competitors stent (which completed the intended procedure successfully)." patient outcome: did any unintended section of the device remain inside the patient¿s body? - no · please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? - no · please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? - no has the complainant reported that the product caused or contributed to the adverse effects? - no · please specify adverse effects and provide details.Patient/event info - notes: for all complaints, reqeust the following: was a sphincterotomy or balloon dilation performed prior to use of the stent device? - asku was post-dilation performed after the placement of the stent? - this stent was never placed what brand of endoscope was used with the device? - olympus what was the target location for the complaint device? - asku was the device flushed through both flushing ports before the procedure, as per ifu? - asku details of the wire guide used (name, diameter, hydrophilic)? - asku was resistance encountered when advancing the wire guide or delivery system to the target location? - asku how did the physician deal with this resistance? -asku was the patient's anatomy tortuous? - asku did the tip of the delivery system cross the target location? - it did not fully go all the way in.It was not fully engaged did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? - deployment was never achieved due to the kinking was the stent being placed through the side wall of a previously placed stent? - asku was the elevator in the down position during deployment? - asku difficulty advancing over the wire guide: details of the wire guide used (diameter, hydrophilic, make)? - asku was the stent device flushed through the flushing port(s) before the procedure, as per ifu? - asku was the patient¿s lesion heavily calcified / anatomy tortuous? - asku are images of the device of procedure available? - asku sheath separation: details of the wire guide used (diameter, hydrophilic, make)? - asku was high resistance encountered during stent deployment? - the stent was never fully deployed, but there was resistance trying to get the device into position was the patient's lesion heavily calcified / was the patient anatomy tortuous? - asku was pre dilation conducted prior to stent deployment? - asku was the device flushed through the flushing port(s) before the procedure, as per ifu? - asku was the delivery system damaged/kinked/twisted? - it did separate where it would not let the stent advance was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? - asku deployment difficulty: was the device flushed through the flushing port before the procedure, as per ifu? - asku was the stent fully deployed in the patient? - the stent was never fully deployed was the target site severely calcified? - asku was patient anatomy tortuous? - asku was pre dilation conducted before stent deployment? - asku was the delivery system kinked or twisted during deployment? - the stent was never fully deployed, the stent make contact with the patient.It's unknown how far the tip of the catheter was engaged thumbwheel only ¿ was the distal end of the stability sheath - asku thumbwheel only ¿ was the retraction sheet being held during deployment? - asku wire guide stuck / difficult to remove: was the stent device flushed through the flushing port before the procedure, as per ifu? - asku how long was the procedure (from advancing delivery system to the moment when the user attempted to remove the device)? - asku details of the wire guide used (diameter, hydrophilic, make)? - asku was the patient anatomy severely calcified or tortuous? - asku was resistance encountered when advancing the wire guide or delivery system to the target location? - yes how did the physician deal with this resistance? - he tried to keep on advancing, pulling back and then advancing, etc was any damage noted on the wire guide before, during or after the procedure? - no what was the target location for the stent? - biliary / bile duct.Exact location unknown stent deformation (kink/compression): was the target site severely calcified / tortuous anatomy? - asku are angiograph / ct / x-ray images available? - asku were there any difficulties deploying the stent? - see above was the stent compressed or stent constrained? i.E.Stent compression is pathologic while stent constraint is not.- asku.
 
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the receipt of additional information on 13-apr-21 and device evaluation on 23-apr-2021.Additional information received 13-apr-2021 as follows: 1.Are images of the device or procedure available? n/a, yes, no.2.Was a sphincterotomy performed prior to use of the stent device? n/a, yes, no unknown.3.Was balloon dilation performed prior to use of the stent device? n/a, yes, no unknown.4.What was the length and diameter of the stricture? unknown.5.Was the product inspected for kinks or damage before use? n/a, yes, no.6.What was the position of the elevator during deployment? n/a, open, closed unknown.7.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? n/a, yes, no unknown.8.Was the device flushed through both flushing ports before the procedure, as per ifu? n/a, yes, no.9.Details of the wire guide used (name, diameter, hydrophyllic)? hydrophylic.10.Was the red safety lock removed before inserting the delivery system? n/a, yes, no.11.Was the red safety lock removed before stent deployment? n/a, yes, no stent was never deployed.12.Was the patient's anatomy tortuous? unknown.13.Did the patient exhibit altered anatomy? n/a, yes, no unknown.14.If yes, please specify the type of altered anatomy: 15.Did the patient have any pre-existing conditions? n/a, yes, no unknown.16.If yes, please state the specific condition(s): 17.Was the stent being placed through the side wall of a previously placed stent? n/a, yes, no unknown.The device was evaluated on 23-apr-2021 and kinks were noted along the outer sheath of the device.Initial report details: as reported to customer relations via email "regarding the white plastic portion that connects to the stent - while introducing it to place the stent - the white plastic part separated where the stent connects.The separation caused the stent to kink back-up into the catheter.The stent was never fully deployed.The stent could not be advanced any further.A rendezvous procedure was planned and performed.The rendezvous procedure was performed using a competitors stent (which completed the intended procedure successfully)." patient outcome: did any unintended section of the device remain inside the patient¿s body? - no.· please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? - no.· please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? - no.Has the complainant reported that the product caused or contributed to the adverse effects? - no.· please specify adverse effects and provide details.Patient/event info - notes: 3.1 for all complaints, reqeust the following: 3.1.1 was a sphincterotomy or balloon dilation performed prior to use of the stent device? - asku.3.1.2 was post-dilation performed after the placement of the stent? - this stent was never placed.3.1.3 what brand of endoscope was used with the device? - olympus.3.1.4 what was the target location for the complaint device? - asku.3.1.5 was the device flushed through both flushing ports before the procedure, as per ifu? - asku.3.1.6 details of the wire guide used (name, diameter, hydrophilic)? - asku.3.1.7 was resistance encountered when advancing the wire guide or delivery system to the target location? - asku.¿ how did the physician deal with this resistance? -asku.3.1.8 was the patient's anatomy tortuous? - asku.3.1.9 did the tip of the delivery system cross the target location? - it did not fully go all the way in.It was not fully engaged.3.1.10 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? - deployment was never achieved due to the kinking.3.1.11 was the stent being placed through the side wall of a previously placed stent? - asku.3.1.12 was the elevator in the down position during deployment? - asku.3.2.6 difficulty advancing over the wire guide: 3.2.6.1 details of the wire guide used (diameter, hydrophilic, make)? - asku.3.2.6.2 was the stent device flushed through the flushing port(s) before the procedure, as per ifu? - asku.3.2.6.3 was the patient¿s lesion heavily calcified / anatomy tortuous? - asku.3.1.13 are images of the device of procedure available? - asku.3.2.7 sheath separation: 3.2.7.1 details of the wire guide used (diameter, hydrophilic, make)? - asku.3.2.7.2 was high resistance encountered during stent deployment? - the stent was never fully deployed, but there was resistance trying to get the device into position.3.2.7.3 was the patient's lesion heavily calcified / was the patient anatomy tortuous? - asku.3.2.7.4 was pre dilation conducted prior to stent deployment? - asku.3.2.7.5 was the device flushed through the flushing port(s) before the procedure, as per ifu? - asku.3.2.7.6 was the delivery system damaged/kinked/twisted? - it did separate where it would not let the stent advance.3.2.7.7 was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? - asku.3.2.8 deployment difficulty: 3.2.8.1 was the device flushed through the flushing port before the procedure, as per ifu? - asku.3.2.8.2 was the stent fully deployed in the patient? - the stent was never fully deployed 3.2.8.3 was the target site severely calcified? - asku.3.2.8.4 was patient anatomy tortuous? - asku.3.2.8.5 was pre dilation conducted before stent deployment? - asku.3.2.8.6 was the delivery system kinked or twisted during deployment? - the stent was never fully deployed, the stent make contact with the patient.It's unknown how far the tip of the catheter was engaged.3.2.8.7 thumbwheel only ¿ was the distal end of the stability sheath - asku.3.2.8.8 thumbwheel only ¿ was the retraction sheet being held during deployment? - asku.3.2.9 wire guide stuck / difficult to remove: 3.2.9.1 was the stent device flushed through the flushing port before the procedure, as per ifu? - asku.3.2.9.2 how long was the procedure (from advancing delivery system to the moment when the user attempted to remove the device)? - asku.3.2.9.3 details of the wire guide used (diameter, hydrophilic, make)? - asku.3.2.9.4 was the patient anatomy severely calcified or tortuous? - asku.3.2.9.5 was resistance encountered when advancing the wire guide or delivery system to the target location? - yes.¿ how did the physician deal with this resistance? - he tried to keep on advancing, pulling back and then advancing, etc.3.2.9.6 was any damage noted on the wire guide before, during or after the procedure? - no.3.2.9.7 what was the target location for the stent? - biliary / bile duct.Exact location unknown.3.2.11 stent deformation (kink/compression): 3.2.11.1 was the target site severely calcified / tortuous anatomy? - asku.3.2.11.2 are angiograph / ct / x-ray images available? - asku.3.2.11.3 were there any difficulties deploying the stent? - see above.3.2.11.4 was the stent compressed or stent constrained? i.E.Stent compression is pathologic while stent constraint is not.- asku.
 
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Device evaluation: the zilbs-635-10-6 device of lot number c1690208 involved in this complaint was returned for evaluation, with the original outer packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 23 april 2021.On evaluation of the device a kink was observed approximately 38.0 cm along the outer sheath from the distal end of the handle.A second kink was observed approximately 110.0cm from the distal end of the handle along the outer sheath.The device flushed and a 0.035¿ wireguide passed as expected.The wireguide passed the kinks on the outer sheath with no issues.A black wire was returned in the delivery system measuring 0.029¿.The red safety lock was in place on return.It was removed during the lab evaluation.An attempt to deploy the stent during the lab evaluation was unsuccessful.There was no defect observed on the outer tip.Following the lab evaluation images were provided to the customer and additional information was requested.Earlier customer feedback referred to ¿the white plastic part¿ of the device which they later referred to as the ¿shelf-less tip¿.The lab evaluation report refers to this part of the device as the distal white tip.Earlier feedback also referred to ¿separation¿.Additional clarification was sought from the customer who confirmed ¿separation¿ as ¿the shelf-less tip starts to separate from catheter before deployment¿.However, no separation was observed during the lab evaluation.The customer also confirmed that the black wire returned with the device was the wire guide used in the procedure.Document review: prior to distribution zilbs-635-10-6 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zilbs-635-10-6 of lot number c1690208 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date there is no evidence to suggest that there are any manufacturing issues associated with lot number c1690208.It should be noted that the instructions for use (ifu0065-3) states the following: delivery system the delivery system accepts a.035 inch wireguide there is evidence to suggest the user did not follow the instructions for use.The customer confirmed that the black wire returned with the device was the wire used for the procedure.When this wire was measured during the lab evaluation the noted measurement was 0.029 inch.Root cause review: a definitive root cause of user error was identified from the available information as an incorrect wire guide size was used.The stent could not be deployed due to kinking.Resistance was also evident when attempting to get the device into position.These issues may have been because of using the smaller than recommended wire guide as this may provide insufficient device support.Summary: complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key11633709
Report Number3001845648-2021-00274
Device Sequence Number3684054
Product Code FGE
UDI-Device Identifier10827002506210
UDI-Public(01)10827002506210(17)221210(10)C1690208
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2022
Device Model NumberG50621
Device Catalogue NumberZILBS-635-10-6
Device Lot NumberC1690208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2021
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/10/2021
Event Location Hospital
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer03/12/2021
03/12/2021
Initial Report FDA Received Date04/08/2021
Supplement Report FDA Received Date05/11/2021
10/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1